Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 2, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 5, 2024, 1:19 PM PST for 5 counties in Nevada. It took effect at Jan 6, 2024, 8:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2024, 1:19 PM PST (21:19 UTC)
- In effect from
- Jan 6, 2024, 8:00 AM PST
- Expired
- Jan 6, 2024, 7:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022 WWUS75 KREV 052119 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 119 PM PST Fri Jan 5 2024 NVZ003-062130- /O.NEW.KREV.WI.Y.0002.240106T1600Z-240106T2300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Virginia City, Gardnerville, Verdi, and Sparks 119 PM PST Fri Jan 5 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM PST SATURDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 8 AM to 3 PM PST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs or fences could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-062130- /O.NEW.KREV.WI.Y.0002.240106T1800Z-240107T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Mina, Yerington, Hawthorne, Schurz, and Smith Valley 119 PM PST Fri Jan 5 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. Winds highest along and west of US-95. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 10 AM to 7 PM PST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-062130- /O.NEW.KREV.LW.Y.0001.240106T1600Z-240107T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Silver Springs, Fernley, Imlay, Nixon, and Fallon 119 PM PST Fri Jan 5 2024 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM PST SATURDAY FOR PYRAMID LAKE... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM to 7 PM PST Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
4 follow-up statements
019 WWUS75 KREV 061810 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1010 AM PST Sat Jan 6 2024 NVZ001-062300- /O.CON.KREV.WI.Y.0002.000000T0000Z-240107T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Hawthorne, Mina, Yerington, and Schurz 1010 AM PST Sat Jan 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. Winds highest along and west of US-95. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-062300- /O.CON.KREV.WI.Y.0002.000000T0000Z-240106T2300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Virginia City, Sparks, and Gardnerville 1010 AM PST Sat Jan 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. Wind prone canyons and foothill areas along US 395/I-580 could see gusts up to 75 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs or fences could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-062300- /O.CON.KREV.LW.Y.0001.000000T0000Z-240107T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Silver Springs, Nixon, Lovelock, Fallon, and Imlay 1010 AM PST Sat Jan 6 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
427 WWUS75 KREV 061932 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1132 AM PST Sat Jan 6 2024 NVZ001-062300- /O.CON.KREV.WI.Y.0002.000000T0000Z-240107T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Hawthorne, Mina, Yerington, and Schurz 1132 AM PST Sat Jan 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. Winds highest along and west of US-95. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-062300- /O.CON.KREV.WI.Y.0002.000000T0000Z-240106T2300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Virginia City, Sparks, and Gardnerville 1132 AM PST Sat Jan 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. Wind prone canyons and foothill areas along US 395/I-580 could see gusts up to 75 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-062300- /O.CON.KREV.LW.Y.0001.000000T0000Z-240107T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Silver Springs, Nixon, Lovelock, Fallon, and Imlay 1132 AM PST Sat Jan 6 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...West winds 25-30 mph with gusts up to 55 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
786 WWUS75 KREV 062258 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 258 PM PST Sat Jan 6 2024 NVZ003-070000- /O.EXP.KREV.WI.Y.0002.000000T0000Z-240106T2300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Virginia City, Sparks, and Gardnerville 258 PM PST Sat Jan 6 2024 ...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON... The strongest winds have passed and the Wind Advisory will be allowed to expire. Gusty conditions are still possible through the evening with gusts of 35-45 mph possible. $$ NVZ001-070300- /O.CON.KREV.WI.Y.0002.000000T0000Z-240107T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Smith Valley, Hawthorne, Mina, Yerington, and Schurz 258 PM PST Sat Jan 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Wind prone areas along US-95 near Walker Lake could gust up to 65 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-070300- /O.CON.KREV.LW.Y.0001.000000T0000Z-240107T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Silver Springs, Nixon, Lovelock, Fallon, and Imlay 258 PM PST Sat Jan 6 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...Southwest winds around 25 mph with gusts up to 50 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
116 WWUS75 KREV 070305 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 705 PM PST Sat Jan 6 2024 NVZ001-070415- /O.EXP.KREV.WI.Y.0002.000000T0000Z-240107T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Mina, Schurz, and Smith Valley 705 PM PST Sat Jan 6 2024 ...WIND ADVISORY HAS EXPIRED... The gusty winds have subsided, therefore the Wind Advisory has been allowed to expire. $$ NVZ004-070415- /O.EXP.KREV.LW.Y.0001.000000T0000Z-240107T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fallon, Fernley, Nixon, Imlay, Lovelock, and Silver Springs 705 PM PST Sat Jan 6 2024 ...LAKE WIND ADVISORY HAS EXPIRED... The gusty winds over Lake Pyramid have subsided, therefore the Lake Wind Advisory has been allowed to expire. $$ JC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 5, 2:21 AM PST, 10 hours 58 minutes earlier.
Area forecast discussion, Jan 5, 2:21 AM PST, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Reno NV
221 AM PST Fri Jan 5 2024
.SYNOPSIS...
A band of light snow showers will brush across northwest and west
central NV this morning, with slick patches possible for this
morning's commute. Our main winter storm arrives Saturday into
Sunday with strong winds, periods of heavy Sierra snow, lighter
snow into western Nevada, and the coldest air so far this season.
Additional cold storms are possible for mid-late next week.
&&
.DISCUSSION...
Winter may have taken longer than usual to materialize, but the
weather pattern from today into mid-January will certainly bring a
reminder that winter is back and staying for a while. Several
storm systems are projected to move across eastern CA-western NV,
with the coldest air mass of the season dropping snow levels to
all valley floors. The storm for this weekend will also be the
biggest snow producer so far this season, with more widespread
travel impacts including lower elevations. Additional storms by
mid-late next week also have the potential to bring significant
winter travel impacts.
* LIGHT SNOW THIS MORNING: A weaker shortwave passage with limited
moisture will bring bands of lighter snow showers to parts of
northeast CA and western NV through early-mid morning. Current
radar loop shows the main band currently pushing across northern
Lassen County, Surprise Valley and far northwest NV. Areas north
of a Pyramid Lake to Fallon line have the best potential for
snow accumulations up to 1" through daybreak, while areas to the
south and west including the Reno-Carson City vicinity may see a
light dusting of snow from brief snow showers. Even with these
small snow amounts, patchy slick roads could still affect this
morning's commute.
This weekend's storm remains on track to bring a wide array of
wind and winter impacts. It's a relatively fast moving system with
a relatively short duration of 8-12 hours for the peak snowfall
rates in the Sierra, and 3-6 hours for lower elevations mainly
Saturday afternoon-evening. However, winds ahead of this main snow
area and lighter snow showers with chilly conditions behind it
after will make difficult for the bulk of the weekend.
* WINDS: Ridge winds will begin to ramp up by early Saturday
morning, with gusts near 100 mph peaking during the day Saturday
over the ridges. These winds will begin to surface into lower
valleys by late morning, and ensemble guidance has been trending
upward with forecast peak speeds. Wind prone locations may
easily see gusts reaching 40 to 60 mph, which includes portions
of US-395/I-580 and US-95 as well. The westerly direction will
be a crosswind along these routes, with travel impacts for high
profile vehicles. Elsewhere, anticipate gusts of 30-40 mph from
early afternoon through the evening. Winds will turn northerly
overnight into Sunday, remaining breezy.
* SNOW: Leading edge arrives Saturday morning in northeast CA/far
northwest NV and the Sierra crest, with the most widespread snow
spreading south and east, peaking during the afternoon and
evening hours. By late Saturday evening, most of the snow will
be south of US-50 and exit Mineral/Mono counties by daybreak
Sunday. In the warning and advisory areas (see our latest Winter
Weather Message for projected snow amounts), the combination of
heavy snowfall rates (1-2"/hour with localized heavier bands up
to 3"/hour), a drier snow character and gusty winds will produce
whiteout conditions at times with snow covered or icy roads, so
travel is strongly discouraged. For western NV, this storm will
bring plenty of cold air to drop snow levels down to the valley
floors. The "most likely" scenario brings snowfall of up to 2",
with a "boom" potential pushing 6" in a few locations,
especially for foothill areas around the main urban areas. For
several communities including Reno-Carson City, this will be the
first snow of the season, so have your vehicle ready for winter
driving conditions, and drive with extra caution-- slow down,
avoid sudden turns and stops, and leave plenty of extra distance
between vehicles if planning to be on the roads Saturday-Saturday
night. Snow showers will linger into Sunday and given the cold
north flow, relatively warmer lakes, and steep lapse rates,
there is a reasonable chance for bands of lake effect snow
extending southward from Pyramid, Tahoe, Mono, and Walker Lakes.
* COLD: While not unusual for early January, the relatively mild
winter so far will make the incoming colder air mass be felt
more sharply. Expect the coldest temperatures so far this
season Sunday into Monday with highs barely getting above
freezing Sunday in even the warmer valleys and north winds
adding to the chill. Overnight lows will plunge into the teens
and single digits for "warmer" areas and below zero in colder
Sierra valleys.
* NEXT WEEK--MORE WINTER LURKING: While early next week may see a
short break in the active weather pattern, a weaker system is
projected to bring a brief warmup on Tuesday with some light
valley rain showers and mountain snow. However, fast on the
heels of this modest system is a pair of potentially stronger
and colder storms from the Wednesday-Friday time frame. While
details on snow amounts and peak wind speeds are still a work in
progress, early projections bring at least a medium level of
confidence for each of these storms to produce conditions
similar or more intense than this weekend's storm. MJD
&&
.AVIATION...
* N-NW winds today will increase and become west tonight into
Saturday with significant mountain wave turbulence along/east of
the Sierra as FL100 winds reach sustained speeds of 40-60 kts.
Periods of LLWS are also likely Saturday morning-afternoon as
the stronger winds mix into lower elevations. Winds are expected
to increase in lower elevations between 17-19z Saturday, with
gusts at terminal sites having a 60% chance of exceeding 40 kts
through the afternoon-evening hours.
* Light snow will push through northwest-west central NV,
producing MVFR-IFR conditions at times from 10-16Z with up to 1"
accumulation possible at KLOL-KNFL. At the main terminals, only
a few brief snow showers with a 10-20% chance for MVFR
conditions are expected thru 14Z this morning. The main snow
event arrives Saturday and Saturday night with heavy Sierra
snowfall and lighter snow accumulation into western NV,
including IFR/LIFR conditions. Snow showers with potential for
heavier lake effect snow bands continue into Sunday. MJD
&&
.AVALANCHE...
For this weekend's storm in the higher Sierra elevations (7000+
feet around Tahoe/Alpine counties, 8000+ feet in Mono County) and
the White Mountains...
* TIMING/PEAK SNOWFALL RATES: The main snow period in the Sierra
is most likely from early-mid afternoon through late evening
Saturday, with snowfall rates of 1-3"/hour. For the White
Mountains, up to 1"/hour at times Saturday evening-late night.
* SNOW-LIQUID RATIOS/SNOW AMOUNTS: Begin at 12-15:1 and then
increase to 18:1 as colder air arrives Saturday evening,
resulting in drier and more powdery snow compared to recent
events. High probability (>70%) for at least 12" snow (SWE >1")
in the mountains around Tahoe, decreasing to 40-60% southward
along the crest to Mono County. Higher end scenarios (10-20%
chance) bring up to 2 feet near the crest. For the White
Mountains, the most likely snow amounts are 2-5", with a 10-20%
chance for at least 6".
* WINDS: West winds in the higher elevations increase before
daybreak Saturday with peak sustained speeds 45-65 mph and gusts
near 100 mph during the day Saturday. Winds turn north and
decrease Saturday night, but remain breezy through Sunday. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 7 AM Saturday to 10 AM PST Sunday
NVZ002.
CA...Winter Weather Advisory from 7 AM Saturday to 4 AM PST Sunday
CAZ071.
Winter Storm Warning from 7 AM Saturday to 10 AM PST Sunday
CAZ072.
Winter Storm Warning from 10 AM Saturday to 10 AM PST Sunday
CAZ073.
&&In the hours before
Local storm report, Jan 5, 10:04 AM PST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
1004 AM PST Fri Jan 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Naval Air Station Fallo 39.42N 118.71W
01/05/2024 M1.0 inch Churchill NV Other Federal
Weather Observer at Naval Air Station Fallon
reported an inch of snow overnight.
0500 AM Snow Reno 39.50N 119.77W
01/05/2024 M Trace Washoe NV Other Federal
Weather Observer at Reno-Tahoe International
Airport reported a trace of snowfall overnight.
0500 AM Snow 2 SW Sun Valley 39.57N 119.80W
01/05/2024 M Trace Washoe NV Official NWS Obs
NWS WFO Reno reported a trace of snowfall
overnight.
0600 AM Snow 1 SE Spanish Springs 39.61N 119.70W
01/05/2024 M Trace Washoe NV NWS Employee
NWS Employee 1 mi SE of Spanish Springs
reported a trace of snowfall overnight.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 1:19 PM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.